Arizona, 2004High Wind and Strong Wind in Arizona, December 29, 2004
December 29, 2004 · NWS FGZ · 4 events in 4 counties and zones
A winter storm brought strong wind to many locations across northern Arizona with gusts over 50 MPH. There were numerous reports of broken tree limbs and other minor wind damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought strong wind to many locations across northern Arizona with gusts over 50 MPH. There were numerous reports of broken tree limbs and other minor wind damage. Part of the roof on Camp Verde's Town Hall was ripped off. The Black Canyon fire station also suffered roof damage. The strong wind caused power outages in the Flagstaff area. Some wind gust reports include: Bright Angel 65 MPH, Grand Canyon 44 MPH, Crown King 49 MPH, Winslow 59 MPH, Flagstaff 53 MPH, and Sunset Point 54 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 29, 3:45 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 29, 3:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
345 AM MST WED DEC 29 2004
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN
AND HIGHER ELEVATION SNOW TO MUCH OF ARIZONA TODAY AND TONIGHT. IN
ADDITION...EXPECT STRONG SOUTHWEST WINDS TODAY...MAINLY EAST OF FLAGSTAFF.
DRIER WEATHER IS EXPECTED THURSDAY AND FRIDAY. ANOTHER WEATHER
SYSTEM IS EXPECTED FOR THE WEEKEND...WITH RAIN AND SNOW RETURNING TO
THE NORTHLAND.
&&
.DISCUSSION...THE STRONG LOW PRESSURE SYSTEM THAT HAD BEEN SITTING
OFF THE WEST COAST HAS FINALLY BEGUN TO PUSH INLAND THIS MORNING. IN
ADVANCE OF THE UPPER LEVEL LOW...STRONG WARM ADVECTION WAS OCCURRING
IN THE SOUTHERLY FLOW. THIS WAA HAS BEEN SO STRONG THAT IT HAS
OVERWHELMED THE ADIABATIC COOLING EFFECTS FROM LOWERING HGHTS. AS A
CONSEQUENCE...SNOW LEVELS ARE CONSIDERABLY HIGHER THAN ORIGINALLY
ANTICIPATED. LATEST REPORTS AND RADAR CROSS SECTIONS OF THE MELTING
LEVEL SUGGEST SNOW LEVELS NEAR 8000-8500 FEET. THIS HAS MAJOR
IMPLICATIONS ON THE FCST. WITH WARMER TEMPS AND HIGHER SNOW
LEVELS...IT NOW APPEARS THAT MOST PCPN WILL FALL AS RAIN WITH ONLY
THE HIGHEST ELEVATIONS RECEIVING SNOW. WILL CANCEL THE WINTER STORM
WARNING FOR ZONES 06/15/16 AND DOWNGRADE WSW TO A SNOW ADVISORY FOR
ZONE 4...WHERE TEMPS AND THICKNESSES ARE LOWER AND SUPPORT A LOWER
SNOW LEVEL. HIGHEST ELEVATIONS AND MTNS SHOULD STILL SEE MODERATE
SNOWFALL AMOUNTS DURING THE DAY TODAY.
RADAR VERY ACTIVE WITH AREAS AND BANDS OF RAIN SHOWERS...AND A FEW
THUNDERSTORMS...MOVING ACROSS THE AREA. RADAR-DERIVED STORM TOTALS
PLUS MESONET OBSERVATIONS INDICATE THAT RAINFALL AMOUNTS HAVE BEEN
GENERALLY LESS THAN ONE INCH IN MOST LOCATIONS...BUT A FEW SPOTS
HAVE HAD MORE WITH CROWN KING AT 1.5 INCHES. WILL MAINTAIN THE FLASH
FLOOD WATCH FOR YAVAPAI AND NRN GILA COUNTIES THROUGH THIS EVENING.
WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM TODAY FOR THE LCR VALLEY
AND ADJACENT ZONES FOR WIND GUSTS IN EXCESS OF 40 MPH. HAVE SOME
CONCERNS ABOUT THIS VERIFYING SINCE THERE WILL BE EXTENSIVE CLOUD
COVER AND PCPN MUCH OF THE DAY...AND THESE CONDITIONS TEND TO
SUPPRESS THE STRONG WINDS. WILL LEAVE AS IS FOR NOW AND LET DAY SHIFT
MAKE A FINAL DECISION.
STORM EXITS TO THE EAST ON THURSDAY WITH IMPROVING CONDITIONS.
OVERALL PATTERN FOR THE NEXT SEVEN DAYS IS FOR UNSETTLED WEATHER
WITH A CHANCE OF SHOWERS MOST DAYS. BEST CHANCES APPEAR TO BE
SATURDAY...AND AGAIN ON MON/TUE. DB
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 8 PM MST
TONIGHT ABOVE 7000 FEET AZZ 004.
WIND ADVISORY FROM 8 AM MST TO 6 PM MST AZZ 012>014-017-040.
FLASH FLOOD WATCH UNTIL 8 PM MST AZZ 008-018-037-038.
&&
Hazardous weather outlook, Dec 29, 7:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED DEC 29 2004
AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED DEC 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM SYSTEM WILL TRAVERSE ARIZONA TODAY BRINGING
WIDESPREAD HEAVY RAIN AND MOUNTAIN SNOW ALONG WITH STRONG AND GUSTY
WINDS.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.
SEE PHXFFAFGZ FOR DETAILS.
A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. SEE
PHXWSWFGZ FOR DETAILS.
A WIND ADVISORY IS IN EFFECT FROM 8 AM UNTIL 6 PM MST THIS EVENING.
SEE PHXNPWFGZ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Kaibab Plateau
- When
- December 29, 8:00 AM MST to 8:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Strong Wind, Yavapai County Valleys and Basins
- When
- December 29, 10:00 AM MST to 8:00 PM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Strong Wind, Western Mogollon Rim
- When
- December 29, 10:00 AM MST to 8:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Strong Wind, Yavapai County Mountains
- When
- December 29, 10:00 AM MST to 8:00 PM MST
- Where
- Yavapai County Mountains forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, December 29, 2004$5.0 million · 50 kt wind · 1 event
- Flash Flood in California, December 29, 2004$100,000 · 1 event
- Heavy Snow in Montana, December 29 to 30, 2004$85,000 · 2 events
- Winter Storm in California, December 29, 2004$50,000 · 1 event
- Damaging Wind in California, December 29, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in California, December 29, 2004$50,000 · 60 kt wind · 1 event
- Damaging Wind in California, December 29, 2004$50,000 · 56 kt wind · 1 event
- Flash Flood in California, December 29, 2004$40,000 · 1 event
- Damaging Wind in California, December 29, 2004$35,000 · 50 kt wind · 1 event
- Damaging Wind in California, December 29, 2004$30,000 · 52 kt wind · 1 event
- Winter Storm in Minnesota, December 29 to 31, 200418 events
- Winter Storm in Montana, December 29 to 31, 200416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432407, 5432404, 5432405, 5432406.